Man, 52 years of age, type 2 diabetes, obesity class II on Victoza. He was very pleased with treatment response, lowering glucose levels, feeling full and more satisfied, but having a skin reaction.
Patient started at 0.6mg subcutaneous daily, injected into the abdomen. Slowly increased to 1.8mg daily. Once on 1.8mg, local irritation (erythema, induration, and pruritis) after each injection.
Asked patient if he was rotating sites. He was not. Instructed to decrease dose to 0.6mg, and start rotating sites, including avoidance of affected site. No further site problems. The affected site healed. He then slowly increased again to the 1.8mg, without any difficulties.
- If/when local irritation occurs from injections, assess for causes such as:
- Dose dependent changes. If you think the cause is due to raising the dose, instruct to use a lower dose per injection. Sometimes that means more than one injection.
- Rotation or non rotation of sites. If not rotating, teach rotation of sites. Always make this a basic of your teaching.
- An actual sensitivity to the treatment. Try another brand.
- Actual technique of patient administering the medication (return demonstration). Teach accordingly.
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2015 HIPER, LLC